Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 283, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 22, 2007, 5:37 PM EDT for Carroll County, City of Galax, Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2007, 5:37 PM EDT (21:37 UTC)
- Expired
- Aug 22, 2007, 6:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Carroll County, VA, City of Galax, VA
The radar
The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 222137 SVRRNK VAC035-640-222230- /O.NEW.KRNK.SV.W.0283.070822T2137Z-070822T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 537 PM EDT WED AUG 22 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CITY OF GALAX IN SOUTHWEST VIRGINIA SOUTH CENTRAL CARROLL COUNTY IN SOUTHWEST VIRGINIA * UNTIL 630 PM EDT * AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PIPERS GAP...OR ABOUT NEAR GALAX CITY...AND MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... PIPERS GAP... LAMBSBURG... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3656 8064 3657 8084 3669 8094 3672 8085 TIME...MOT...LOC 2137Z 322DEG 9KT 3662 8085 $$
2 follow-up statements
000 WWUS51 KRNK 222200 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 559 PM EDT WED AUG 22 2007 VAC035-640-222230- /O.CON.KRNK.SV.W.0283.000000T0000Z-070822T2230Z/ CITY OF GALAX VA-CARROLL VA- 559 PM EDT WED AUG 22 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR THE NORTHEASTERN CITY OF GALAX...SOUTH CENTRAL CARROLL COUNTY... AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PIPERS GAP...OR ABOUT NEAR GALAX CITY...MOVING SOUTHEAST AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMBSBURG. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3656 8064 3657 8084 3669 8094 3672 8085 TIME...MOT...LOC 2159Z 329DEG 11KT 3661 8086 $$
000 WWUS51 KRNK 222226 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 625 PM EDT WED AUG 22 2007 VAC035-640-222235- /O.EXP.KRNK.SV.W.0283.000000T0000Z-070822T2230Z/ CITY OF GALAX VA-CARROLL VA- 625 PM EDT WED AUG 22 2007 ...THE SEVERE THUNDERSTORM WARNING FOR THE NORTHEASTERN CITY OF GALAX...SOUTH CENTRAL CARROLL COUNTY EXPIRES AT 630 PM EDT... THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE WARNING AREA INTO FAR SOUTHEAST GRAYSON COUNTY SOUTH OF GALAX. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3656 8064 3657 8084 3669 8094 3672 8085 TIME...MOT...LOC 2225Z 329DEG 11KT 3654 8081 $$ DS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:04 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 22, 3:04 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 304 PM EDT WED AUG 22 2007 .SYNOPSIS... A WEAK...NEARLY STATIONARY FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS THE REGION EXTENDING FROM WESTERN PENNSYLVANIA TO CENTRAL NORTH CAROLINA. THIS FRONT WILL BE THE FOCUS FOR SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. BY FRIDAY...HIGH PRESSURE WILL BUILD BACK INTO THE REGION FROM THE SOUTHWEST. && .NEAR TERM /THROUGH THURSDAY/... UPPER RIDGE IS CENTERED OVER THE MID MS VALLEY WITH NEARLY STATIONARY...BACKDOOR STYLE FRONT RUNNING NW-SE THROUGH THE MID ATLANTIC REGION. UPPER RIDGE WILL BE BUILDING BACK TO THE NORTHEAST TONIGHT AND WEDNESDAY...PUSHING THE STORM TRACK FURTHER NORTH UP ACROSS THE GREAT LAKES. THIS ENHANCED UPPER RIDGING WILL STRENGTHEN THE SFC HIGH WEDGED DOWN THE EAST COAST (NORTH SIDE OF STATIONARY FRONT) AND IN TURN LIKELY RESULT IN A QUICK RETURN OF LOW CLOUDS DOWN THE EASTERN SLOPES OF THE BLUE RIDGE THIS EVENING AND OVERNIGHT. CLOUDS WILL BURN OFF MORE SLOWLY THURSDAY ALSO AND WILL KEEP THE EAST MORE STABLE. IN THE WEST...EARLY SUN WILL DESTABILIZE THINGS QUICKER AND WITH DIFFERENTIAL HEATING EXPECT SCATTERED CONVECTION DURING THE AFTERNOON. THERE WILL BE VERY LITTLE SHORTWAVE ENERGY TO DEAL WITH AND VERY LIGHT WINDS ALOFT SO STORMS WILL BE MUCH LESS ORGANIZED THAN WHAT WE HAVE SEEN THE PAST COUPLE DAYS. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... LOW LEVEL FLOW BECOMES SOUTHWESTERLY ON FRIDAY WITH FRONTAL BOUNDARY LIFTING NORTHEAST. HIGH PRESSURE BUILDS OVER THE AREA FOR THE WEEKEND WITH BUILDING HEIGHTS ALOFT. ANY LOW LEVEL CLOUD COVER THAT REMAINS ON THE COOL SIDE OF THE SFC FRONT THURSDAY NIGHT (MAINLY EAST OF BLUE RIDGE) SHOULD DISSIPATE AS THE FRONT LIFTS NORTHEAST FRIDAY. VERY WARM 85H AIR +19 TO +22 DEG SUPPORTS SFC TEMPS IN THE 90S BOTH FRIDAY AND SATURDAY. MET GUIDANCE IS RUNNING ABOUT 10 DEG COOLER THAN THE MAV FRIDAY...THE NAM THINKING THE LOW LEVEL COOL EASTERLY FLOW WILL PERSIST. I HAVE GONE WITH THE WARMER MAV NUMBERS THINKING FRONT WILL RETREAT QUICKLY...THE AUGUST SUN DRIVING THE LOW LEVEL COOL WEDGE OUT BY LATE FRIDAY MORNING. THE HOT MAV/MEX TEMPS STILL LOOK ON TARGET FOR THE WEEKEND. ANY THUNDERSTORM ACTIVITY SHOULD BE OF THE AIRMASS VARIETY...OCCURRING MAINLY DURING THE LATE AFTN/EVE. && .LONG TERM /SUNDAY THROUGH TUESDAY/... THE GFS HINTS AT A FRONT DROPPING SOUTH THROUGH THE OHIO VALLEY AND APPROACHING OUR AREA SUNDAY. NOT SURE HOW MUCH PROGRESS THIS FRONT WILL MAKE GIVEN THE FCST BUILDING RIDGE OF HIGH PRESSURE ALOFT. FOR NOW WILL MAINTAIN THE MAINLY DIURNAL THREAT OF SHRA/TSRA WITH LIMITED WETTING POTENTIAL. TEMPS ARE FCST TO REMAIN VERY WARM...IN ADDITION TO A CONTINUATION OF 65+ DEGREE DEWPOINTS...I.E. MUGGY. THE SOUTHEASTERN U.S. RIDGE REMAINS DOMINANT THROUGH THE MIDDLE OF NEXT WEEK. BEYOND THAT (240 HRS OUT) THE GFS HINTS AT UPPER RIDGE AMPLIFYING OVER THE WRN CONUS WITH TROF SETTLING OVER THE EAST. IF THIS VERIFIES...COLD FRONT WILL BRING CHANGE IN TEMPS TOWARD THE END OF NEXT WEEK. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... TSTM COVERAGE THIS AFTN SHOULD BE MUCH LESS THAN ON TUESDAY. EARLY MORNING CONVECTION HAS MOSTLY STABILIZED CONDITIONS OVER THE NORTHERN CWA. THINK THE BULK OF AFTERNOON CONVECTION WILL BE FROM ABOUT I-77 WEST WHERE CURRENT STORMS ARE LAYING DOWN AN OUTFLOW BNDRY...AND ALONG THE VA/NC BORDER. TONIGHT...BELIEVE IFR LOW CLOUDS/FOG WILL FILL BACK IN OVER THE EAST...ON THE COOL SIDE OF THE NORTH/SOUTH RUNNING STATIONARY FRONT...AS IT SPLITS THE CWA IN HALF. THURSDAY...AFTN CONVECTION WILL CONCETRATE MAINLY IN THE MTNS AS EAST SLOWLY BURNS OFF IT CLOUD DECK. MORE TYPICAL SUMMERTIME PATTERN REDEVELOPS FRIDAY AND INTO THE WEENEND AS UPPER RIDGE BUILDS NORTHEAST INTO THE MID-ATLANTIC. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...JS SHORT TERM...PM LONG TERM...PM AVIATION...JS
Hazardous weather outlook, Aug 22, 4:44 AM EDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 444 AM EDT WED AUG 22 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-231000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 444 AM EDT WED AUG 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ALONG AND SOUTH OF A NEARLY STATIONARY FRONT THAT EXTENDS FROM THE ALLEGHANY HIGHLANDS OF VIRGINIA...SOUTHEAST INTO THE VIRGINIA PIEDMONT. THE AIRMASS WILL BE UNSTABLE ENOUGH FOR A FEW OF THE STORMS TO PRODUCE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
In the hours before
Special weather statement, Aug 22, 1:02 PM EDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 102 PM EDT WED AUG 22 2007 NCZ004-005-VAZ032-043-221800- ROCKINGHAM NC-STOKES NC-PATRICK VA-HENRY VA- 102 PM EDT WED AUG 22 2007 AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF BASSETT TO 5 MILES NORTHWEST OF STUART...MOVING SOUTHEAST AT 15 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...STUART...SANVILLE AT 120 PM EDT...FIELDALE...CRITZ AT 130 PM EDT...HORSE PASTURE...SPENCER AT 145 PM EDT...LAWSONVILLE...LAWSONVILLE AT 150 PM EDT...SANDY RIDGE...PRESTONVILLE AT 200 PM EDT... EXPECT SMALL HAIL...DANGEROUS LIGHTNING...AND WIND GUSTS TO 40 MPH IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
Special weather statement, Aug 22, 1:39 PM EDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 139 PM EDT WED AUG 22 2007 NCZ006-VAZ044-221845- CASWELL NC-PITTSYLVANIA VA- 139 PM EDT WED AUG 22 2007 ...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN PITTSYLVANIA COUNTY... AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES EAST OF AXTON...OR ABOUT 7 MILES SOUTH OF SWANSONVILLE...MOVING SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...WESTOVER HILLS AT 150 PM EDT...DANVILLE CITY AT 155 PM EDT...PELHAM AT 200 PM EDT...GATEWOOD...DANVILLE AIRPORT AT 205 PM EDT...PROVIDENCE AT 210 PM EDT...BLANCH AT 215 PM EDT... WIND GUSTS TO 40 MPH...AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
Special weather statement, Aug 22, 1:57 PM EDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 157 PM EDT WED AUG 22 2007 NCZ004-005-VAZ032-221900- ROCKINGHAM NC-STOKES NC-PATRICK VA- 157 PM EDT WED AUG 22 2007 ...STRONG THUNDERSTORMS MOVING THROUGH STOKES AND ROCKINGHAM COUNTIES... AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF RIDGEWAY TO 4 MILES EAST OF SANDY RIDGE TO 4 MILES NORTH OF FRANCISCO...MOVING SOUTHEAST AT 15 MPH. STRONG THUNDERSTORMS WILL BE NEAR...PRESTONVILLE AT 210 PM EDT...STONEVILLE...LAWSONVILLE AT 215 PM EDT...MAYODAN...MAYODAN AT 220 PM EDT...MADISON...DILLARD AT 230 PM EDT...INTELLIGENCE...DANBURY AT 235 PM EDT...WENTWORTH AT 240 PM EDT... WIND GUSTS TO 40 MPH...AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
Local storm report, Aug 22, 3:06 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT WED AUG 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 2 NW ELLISBORO 36.35N 80.01W
08/22/2007 E0.75 INCH ROCKINGHAM NC PUBLIC
HAIL LASTED 3 TO 5 MINUTES.
&&
HYSELLLocal storm report, Aug 22, 3:25 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT WED AUG 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 2 S WALNUT COVE 36.27N 80.14W
08/22/2007 E0.75 INCH STOKES NC PUBLIC
&&
HYSELLSpecial weather statement, Aug 22, 4:56 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 456 PM EDT WED AUG 22 2007 NCZ003-VAZ016-222145- SURRY NC-CARROLL VA- 456 PM EDT WED AUG 22 2007 AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTH OF FANCY GAP...OR ABOUT 4 MILES NORTHEAST OF LAMBSBURG...MOVING SOUTH AT 5 MPH. THE STRONG THUNDERSTORM WILL CONTINUE TO DRIFT SOUTH ALONG INTERSTATE 77 OVER THE NEXT 30 MINUTES TO AN HOUR AS IT PUSHES INTO NORTHERN SURRY COUNTY NORTH CAROLINA. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF UP TO AN INCH AN HOUR WILL LIKELY CAUSE PONDING OF WATER ALONG WITH FLOODING OF POOR DRAINAGE AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS SITUATION.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:40 PM EDT | Areal Flood Advisory | RNK | Carroll | 2 hr |
| Aug 22, 6:13 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.